Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Topeka, KS

July 4, 2004Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2004, 11:33 PM CDT for Republic County, Kansas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2004, 11:33 PM CDT (04:33 UTC)
Expired
Jul 5, 2004, 12:00 AM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

What was reported inside it

TimeReportWhereRemark
Jul 4, 11:50 PM CDTTSTM WND GST 603 W Norway, KS
Jul 4, 11:56 PM CDTTSTM WND GST 724 W Republic, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 7:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 050433
SVRTOP
KSC157-050500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1133 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL MIDNIGHT CDT

* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF COURTLAND TO 18
  MILES SOUTH OF NORWAY...OR ALONG A LINE EXTENDING FROM 27 MILES
  NORTHWEST OF CONCORDIA TO 14 MILES SOUTHWEST OF CONCORDIA...MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COURTLAND
  REPUBLIC
  SCANDIA
  BELLEVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3987 9752 3981 9753 3965 9759 3966 9793
      3991 9794 3992 9793 3999 9793 4000 9790
      4000 9771 3999 9753

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:35 PM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, Jul 4, 3:35 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT SUN JUL 4 2004

.DISCUSSION...

LAPSE RATE GRADIENTS TIGHTEN OVER THE HIGH PLAINS THIS AFTERNOON AND
SPREAD ACROSS SOUTHCENTRAL KANSAS THIS EVENING BEFORE WORKING INTO
NORTHEAST KANSAS BETWEEN MIDNIGHT AND SUNRISE.  SHORTWAVE MOVING
THROUGH NORTHCENTRAL NEW MEXICO IN THE EARLY AFTERNOON ON WATER
VAPOR IMAGERY WILL INTERACT WITH UNSTABLE AIR WELL TO THE WEST THIS
EVENING AND CREATE MCS LATER TONIGHT THAT WILL MOVE ACROSS SOUTHERN
KANSAS.

EXPECT MOST PRECIP TO STAY SOUTH AND WEST OF THE FORECAST AREA
DURING THE EVENING...BUT WESTERN AND SOUTHERN COUNTIES MAY SEE SOME
TSTM DEVELOPMENT BEFORE PRIME FIREWORK DISPLAY TIME IS COMPLETE.

BY MONDAY MORNING...THE INITIAL SHORTWAVE WILL BE NEARING THE
MISSOURI BORDER.  MEANWHILE...ANOTHER IMPULSE COMING FROM THE
SOUTHWEST WILL PHASE WITH NORTHERN STREAM ENERGY TO SET OFF MORE
TSTMS FROM NEBRASKA INTO NORTHEAST KANSAS AHEAD OF A SURFACE TROF.
THE SLOW MOVING FRONT WILL PUSH SOUTHEAST OF THE FORECAST ON
TUESDAY...ENDING PRECIP CHANCES.

WEDNESDAY THROUGH SUNDAY...GLOBAL MODELS CONTINUING TO COME INTO
BETTER AGREEMENT FOR LATTER HALF OF WEEK INTO THE WEEKEND.  MAIN
SYSTEM WILL BE A LOW CENTER SWEEPING THROUGH THE ROCKY MOUNTAINS
NEAR THE U.S.-CANADA BORDER THURSDAY MORNING...THEN LIFTING
NORTHEAST BY SUNDAY.  THE ECMWF OPENS THE LOW AND MOVES IT FARTHER
NORTH WHILE THE GFS KEEPS THE LOW CLOSED AND HOLDS IT CLOSER TO THE
GREAT LAKES.

THE RESULTING WEST-SOUTHWEST FLOW FOR THE WESTERN HALF OF THE U.S.
SHOULD ALLOW SHORTWAVES TO PUSH A SURFACE FRONT INTO THE CENTRAL
PLAINS THAT WILL SAG ACROSS NEBRASKA FRIDAY AND MAY REACH NORTHEAST
KANSAS BY SUNDAY MORNING DEPENDING ON THE OUTFLOW FROM PRECIP
AREAS.  GFS ENSEMBLE PRECIP SHOWS CHANCE THROUGH THE WEEKEND...SO
FOR SIMPLICITY AND WITH UNCERTAINTY KEPT MENTION OF TSTMS THROUGH
SUNDAY.

FOR TEMPERATURES...WARM SOUTHERLY FLOW SHOULD PUSH TEMPERATURES
ABOVE 90 THURSDAY AND FRIDAY...AND MAYBE SATURDAY DEPENDING FINAL
PRECIP OUTCOME.

A SAFE AND HAPPY 4TH TO ALL

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 4:34 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC COUNTIES
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT SUN JUL 4 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING OVER
NORTHEAST KANSAS...WITH A BETTER CHANCE FOR NORTHCENTRAL AND
EASTCENTRAL KANSAS.  THUNDERSTORMS MAY BECOME SEVERE THIS EVENING
ACROSS PARTS OF NORTHCENTRAL KANSAS WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT.  AFTER MIDNIGHT THERE WILL BE CHANCE FOR
THUNDERSTORMS FOR ALL OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE UNTIL A COLD FRONT MOVES THROUGH THE
AREA ON TUESDAY.  SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY
AFTERNOON AND MONDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:56 PM CDTSevere Thunderstorm WarningTOPCloud, Dickinson, Ottawa64 min
Jul 4, 11:54 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington36 min
Jul 5, 12:25 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington35 min
Jul 5, 12:59 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie31 min
Jul 5, 1:29 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie31 min
Jul 5, 1:41 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee49 min
Jul 5, 1:55 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha50 min
Jul 5, 4:03 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.